Advanced Search

Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 October;170(5) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 October;170(5):365-8



A Journal on Internal Medicine and Pharmacology

Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

Frequency: Monthly

ISSN 0393-3660

Online ISSN 1827-1812


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2011 October;170(5):365-8


Collagenous colitis associated with the new NSAIDs

Farah R. 1, Awad J. 2, Farah R. 3

1 Internal Medicine B Department, Ziv Medical Center, Safed, Israel
2 Internal Medicine, Western Galilee Hospital, Nahariya, Israel
3 Leumit Health Service, Western Galilee, Nahariya, Israel

Collagenous colitis (CC) is characterized by chronic watery (secretory) diarrhea without bleeding. It usually occurs in middle-aged patients but can affect children. The colon appears normal by colonoscopy or barium enema. The diagnosis is established by biopsy of the colonic mucosa which reveals colitis, but not mucosal ulcerations. Collagenous colitis was first described in 1976. Since then, several hundred cases have been reported. While the etiology is unclear, there is a relationship with other enteropathies and autoimmune conditions such as thyroid disease. Non-steroidal anti-inflammatory drugs (NSAIDs) may play an etiological role in a subgroup of patients with Collagenous colitis and discontinuing such treatment may improve symptoms. At our knowledge this is the first report of this kind in the literature. Here we describe a case of a 54-year-old healthy Hebrew woman suffered from collagenous colitis probably associated with the use of one of the new non- steroidal anti-inflammatory drug. Is it an original case report of interest in general internal medicine and for gastroenterology because differentiating the cause of collagenous colitis between autoimmune cause and drug associated disease. It is also very important to make a correct history of recent drug consumption performing endoscopy of the entire gastrointestinal tract, because collagenous colitis and Non-steroidal anti-inflammatory drugs effects can occur anywhere, and to take multiple biopsies of the colon in order to obtain a correct diagnosis when there is a case of chronic watery diarrhea even when the colonoscopy is normal.

language: English


top of page